The trusted source for
healthcare information and
Chemo case studies: How HCWs became exposed
When the complete tubing system fell out of an infusion bottle of carmustine, all of the solution poured down the right arm and leg of a female oncology nurse and onto the floor. Although she wore gloves, her right forearm was unprotected and the solution penetrated her clothing and stockings. Feeling no sensation on the affected skin areas, she immediately washed her arm and leg with soap and water, but did not change her clothing. A few hours later, while at work, she began to experience minor abdominal distress and profuse belching, followed by intermittent episodes of nonbloody diarrhea with cramping abdominal pain. Profuse vomiting occurred, after which she felt better. She went to the emergency department where her vital signs and physical examination were normal. No specific therapy was prescribed. She felt better the following day. Carmustine is known to cause gastric upset, and the authors attributed her gastrointestinal distress to systemic absorption of carmustine.1
A 41-year-old patient care assistant working on the oncology floor developed a pruritic, disseminated rash approximately 30 minutes after emptying a commode of urine into a toilet. She denied any direct contact with the urine, wore a protective gown and nitrile gloves, and followed hospital policy for the disposal of materials contaminated with antineoplastics. The rash subsided after one to two days. Three weeks later, a similar reaction occurred approximately one hour after performing the same procedure. Upon investigation, it was found that both hospital patients had been recently treated with vincristine and doxorubicin. The employee had no other signs or symptoms present, no changes in lifestyle, and no history of allergies or recent infections. She was treated with diphenhydramine, intramuscular and oral corticosteroids, and became asymptomatic.
Although the cause could not be definitely confirmed, both vincristine and doxorubicin and their metabolites have been associated with allergic reactions when given to patients. The aerosolization of the drug present in the urine may have provided enough exposure for symptoms to develop.2
1. Kusnetz E, Condon M. Acute effects from occupational exposure to antineoplastic drugs in a para-professional health care worker. Am J Ind Med 2003; 44:107-109.
2. McDiarmid M, Egan T. Acute occupational exposure to antineoplastic agents. J Occup Med 1988; 30:984-987.